MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER; NRY
Catalog Number RED72
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/01/2023
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the internal carotid artery (ica) to treat a total occlusion using a penumbra system red 72 reperfusion catheter (red72), a stent retriever, and a non-penumbra sheath.During the procedure, the physician successfully completed one pass with the red72 and the stent retriever.While advancing the stent retriever through the red72 during the second pass, the physician experienced resistance but continued to complete the pass.While removing the red72 and the stent retriever from the patient, the stent retriever became caught inside the red72.After removal, the physician found that the red72 was fractured.The procedure was completed using a penumbra system red 62 reperfusion catheter (red62), a stent retriever, and the same sheath.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Evaluation of the returned red72 confirmed that the catheter was fractured, the internal coil winds were unraveled, and the non-penumbra stent retriever was tangled within the coil winds.Based on the reported event, the physician encountered resistance while advancing the stent retriever, but it was continued to be advanced against resistance through the red72 to complete the second pass.Subsequent retraction of the stent retriever within the red72 may have contributed to the fracture and the unraveled internal coil winds.Further evaluation of the red72 revealed kinks along the distal shaft and ovalization at the distal end.This damage was not mentioned in the reported complaint and is likely incidental.The root cause of this damage could not be determined.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM RED 72 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key18545257
Report Number3005168196-2023-00538
Device Sequence Number15744044
Product Code NRY
UDI-Device Identifier00815948023918
UDI-Public815948023918
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K211654
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/19/2024
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/08/2026
Device Catalogue NumberRED72
Device Lot NumberH00002986
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/05/2024
Supplement Date Received by Manufacturer01/05/2024
Initial Report FDA Received Date01/19/2024
Supplement Report FDA Received Date01/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/09/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age74 YR
Patient SexFemale
Date Report Sent to FDA01/01/2005